Thunderstorm Wind, Yellowstone
- When
- August 4, 6:20 PM MST
- Where
- Yellowstone County, 5.85 mi SSW of Acton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.850, -108.720
An isolated thunderstorm produced some severe wind gusts across portions of Yellowstone and Rosebud Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some severe wind gusts across portions of Yellowstone and Rosebud Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 4, 11:42 AM MST, 6 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
1242 PM MDT Sun Aug 4 2024
.DISCUSSION...
Through Monday Night...
Shortwave lifting from southeast ID into southcentral MT is
producing a band of showers from Ennis to West Yellowstone as of
noon. PV max itself is a bit upstream of these showers, and over
the next 1-2 hours expect more vigorous convection to begin
developing in this same area and spread into our western cwa by
21z. Mesoanalysis shows pwats continuing to increase...w/ values
of 1+ inches everywhere north and east of Billings, and over 1.2"
from Miles City to Baker (where dewpts remain in the low 60s).
Forecast remains on track for strong to severe t-storms this
afternoon and evening. Wind is the main risk, and neural network
probabilities of severe wind have increased in the 12z run, but
storms will also produce heavy rain and perhaps small to
marginally severe hail (as shortwave somewhat cools the warm mid
levels). Bulk shear of 30-35kts should be sufficient for this, and
capes where the air mass is moistest should exceed 1000 j/kg. As
for rainfall, the HREF suggests 0.10-0.50" for all but our far
S/SE. Given the anomalously high pwats and healthy low level
easterly wind this evening, there will almost certainly be locally
higher amounts...especially in our northeast from Hysham to Miles
City and Baker. Stay alert if you have outdoor/travel plans later
today!
Showers with embedded t-storms will linger overnight in our east,
w/ subsidence and drying finally arriving by ~12z. It will be
dependent on rainfall, but there is increasing confidence for a
region of low clouds late tonight and early Monday over our far
east where easterly winds will persist. Something to watch.
Otherwise, Monday will for the most part be dry and more stable,
with N-E winds associated with surface high to our east. Temps
tomorrow should range from the lower 70s in Fallon County to the
lower 90s along the western foothills.
By Monday evening the next weak shortwave and surge of monsoon
moisture will bring a 20-30% chance of showers and weak t-storms
to our west. Some activity will spread eastward thru Monday night
per modest easterly low level jet and elevated instability...but
all of this should remain weak. Better chance of more strong
storms is Tuesday (see below).
JKL
Tuesday through Sunday...
An active pattern is expected through the weekend with below
normal temperatures and daily chances of precipitation. For those
with outdoor plans, make sure to stay up to date with the latest
forecast.
On Tuesday, a disturbance in the flow will bring an increased
chance for showers and thunderstorms, with a 60-80% chance over
the mountains and a 40-60% chance over lower elevations. A few
storms may become severe as CAPE values are between 500-1000 J/kg
and shear is greater than 40 kts. Currently, there is a Marginal
Risk for severe thunderstorms over most of the region outside of
the mountains. The main threat with any severe storms will be
strong wind gusts. Small hail and brief periods of heavy rain are
also possible as PWATs are expected to be >1". Through the rest of
the week, the upper level pattern remains open to additional
energy dropping in, leading to a daily 30-50% chance of
precipitation (40-70% over the mountains).
Tuesday is expected to be the warmest day with highs in the upper
80s to mid 90s before dropping for midweek and reaching the mid
60s to low 70s by Thursday. Then, temps will increase slightly
with highs in the 70s to near 80 for the weekend. Archer
&&
.AVIATION...
Showers and scattered thunderstorms will impact the region from
mid afternoon into the overnight hours. Activity will track west
to east, and may produce strong winds (up to 50kts), heavy rain
(reductions to IFR-MVFR) and perhaps small hail. All TAF sites are
at risk of seeing a TS (potential times are below). As precip
exits to the east late tonight, confidence is increasing that
there will be a region of low stratus w/ MVFR ceilings near KMLS &
KBHK. This stratus should dissipate by midday Monday. Otherwise,
lofted smoke will continue to reduce slant range visibility at
times.
TS POTENTIAL TIMES
KBIL: 22-04Z
KLVM: 19-02Z
KMLS: 02-08Z
KSHR: 23-05Z
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 062/089 063/094 063/076 056/069 052/071 054/076 056/077
60/U 23/T 67/T 55/W 33/W 44/W 55/W
LVM 052/092 056/093 055/078 050/069 045/071 046/077 048/079
40/U 35/T 56/T 45/T 33/W 45/T 55/T
HDN 060/089 060/094 060/076 053/070 050/073 052/078 054/078
60/U 22/W 66/T 55/W 33/W 44/W 55/W
MLS 061/080 060/093 061/075 052/069 050/070 054/075 056/078
81/B 13/T 55/T 33/W 23/W 44/W 54/T
4BQ 062/086 061/095 064/078 056/071 053/070 054/075 056/077
60/U 13/T 55/T 55/T 44/T 44/W 55/T
BHK 056/073 054/086 058/079 050/072 046/072 049/075 052/079
83/T 02/W 54/T 22/W 23/W 34/W 54/W
SHR 058/090 058/095 058/076 051/068 047/071 048/078 051/078
30/U 22/T 56/T 77/T 54/T 44/T 56/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsPreliminary Local Storm Report
National Weather Service Billings MT
533 PM MDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Tstm Wnd Gst 9 ESE Chico 45.27N 110.54W
08/04/2024 M54 MPH Park MT Mesonet
Mesonet station WCRM8 Wicked Creek.
&&
STPPreliminary Local Storm Report
National Weather Service Billings MT
617 PM MDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 2 SSW Big Timber 45.80N 109.97W
08/04/2024 M51 MPH Sweet Grass MT AWOS
AWOS station K6S0 Big Timber.
&&
STPSpecial Weather Statement
National Weather Service Billings MT
644 PM MDT Sun Aug 4 2024
MTZ029-034-042-056-066-067-138-139-141-169>171-173-228-235-050130-
Golden Valley MT-Southern Big Horn MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Southwestern Yellowstone MT-
Northeastern Yellowstone MT-Northern Sweet Grass MT-
Southeastern Carbon MT-Bighorn Canyon MT-Beartooth Foothills MT-
Northern Carbon MT-Musselshell MT-Southern Wheatland MT-
Pryor/Northern Bighorn Mountains MT-Northern Stillwater MT-
644 PM MDT Sun Aug 4 2024
...STRONG THUNDERSTORMS WILL IMPACT STILLWATER...WEST CENTRAL BIG
HORN...SOUTHEASTERN WHEATLAND...CARBON...WESTERN MUSSELSHELL...
WESTERN YELLOWSTONE...GOLDEN VALLEY AND NORTHEASTERN SWEET GRASS
COUNTIES THROUGH 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ryegate to 10 miles northeast of Beartooth
Pass. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Billings, Red Lodge, Columbus, Roundup, Laurel, Bridger, Joliet,
Fromberg, Ryegate, Lockwood, Huntley, Deadmans Basin Reservoir,
Pryor, Shepherd, Billings Heights, Billings West End, Absarokee,
Broadview, Lavina, and Bearcreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4662 10824 4500 10827 4501 10920 4500 10954
4641 10951
TIME...MOT...LOC 0044Z 256DEG 29KT 4635 10919 4503 10928
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ArcherThe Billings radar (KBLX), 9 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201136, 1201137, 1201141, 1201138, 1201139, 1201140.